Alert archive / Utah / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Salt Lake City, UT

July 8, 202512 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 8, 2025, 1:08 PM MDT for 12 counties in Utah. It took effect at Jul 9, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2025, 1:08 PM MDT (19:08 UTC)
In effect from
Jul 9, 2025, 12:00 PM MDT
Expired
Jul 9, 2025, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sanpete County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 104 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3702 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS85 KSLC 081908
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
108 PM MDT Tue Jul 8 2025

UTZ492-493-495>498-091000-
/O.UPG.KSLC.FW.A.0003.250709T1800Z-250710T0300Z/
/O.NEW.KSLC.FW.W.0005.250709T1800Z-250710T0300Z/
Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
108 PM MDT Tue Jul 8 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492, 493,
495, 496, 497, AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Wednesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert, Fire Weather Zone 493 Central Utah Mountains, Fire 
  Weather Zone 495 Color Country West Desert, Fire Weather Zone 
  496 Color Country Mountains, Fire Weather Zone 497 Mojave 
  Desert and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Around 7-15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are expected. A combination of strong winds...low relative 
humidity...and warm temperatures can contribute to extreme fire 
behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity
3 follow-up statements
845 
WWUS85 KSLC 090915
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
315 AM MDT Wed Jul 9 2025

UTZ492-493-495>498-092215-
/O.CON.KSLC.FW.W.0005.250709T1800Z-250710T0300Z/
Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
315 AM MDT Wed Jul 9 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 492, 493, 495, 496, 497, AND 498...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert, Fire Weather Zone 493 Central Utah Mountains, Fire 
  Weather Zone 495 Color Country West Desert, Fire Weather Zone 
  496 Color Country Mountains, Fire Weather Zone 497 Mojave 
  Desert and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Around 7-15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds...low relative
humidity...and warm temperatures can contribute to extreme fire
behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity
538 
WWUS85 KSLC 092006
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
206 PM MDT Wed Jul 9 2025

UTZ492-493-495>498-100300-
/O.CON.KSLC.FW.W.0005.000000T0000Z-250710T0300Z/
Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
206 PM MDT Wed Jul 9 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492,
493, 495, 496, 497, AND 498...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert, Fire Weather Zone 493 Central Utah Mountains, Fire 
  Weather Zone 495 Color Country West Desert, Fire Weather Zone 
  496 Color Country Mountains, Fire Weather Zone 497 Mojave 
  Desert and Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Around 7-15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or ongoing. A combination of strong winds...low 
relative humidity...and warm temperatures can contribute to 
extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity
593 
WWUS85 KSLC 100238
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
838 PM MDT Wed Jul 9 2025

UTZ492-493-495>498-100345-
/O.EXP.KSLC.FW.W.0005.000000T0000Z-250710T0300Z/
Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
838 PM MDT Wed Jul 9 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492, 493, 495,
496, 497, AND 498...

Winds will diminish further through Wednesday evening. Light 
winds will last through Thursday morning, but increase from the 
west to southwest for the afternoon. Gusts will largely be below 
Red Flag Warning criteria, but be strong enough with relative
humidity in the single digits to teens to bring more fire danger.

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 8, 3:44 AM MDT, 9 hours 24 minutes earlier.

Area forecast discussion, Jul 8, 3:44 AM MDT, 9 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 AM MDT Tue Jul 8 2025

.SYNOPSIS...High pressure will build over the Desert Southwest
through the middle of the week, bringing dry and increasingly hot
temperatures. A California trough will increase winds over the
area Wednesday before moving through northern Utah late Wednesday
into early Thursday, bringing some less warm temperatures. High
pressure will rebuild thereafter, bringing another warming trend
this weekend.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...High pressure remains
centered over the Desert Southwest this morning, with a closed low
parked just off the California coast. Utah and southwest Wyoming
are continuing to see a dry and increasingly hot southwest flow as
the ridge builds, allowing the warming trend to continue. High
temperatures today are expected to average 10F above seasonal
normals, putting 100F highs into play across several valleys of
northern Utah, including portions of the Wasatch Front. Conditions
will stay dry, but enough moisture and instability will exist for
afternoon cumulus over the higher terrain and perhaps a few weak
storms.

The California low is expected to move onshore early Wednesday,
opening up and weakening as it moves into the Great Basin during
the afternoon hours. The proximity of the low will allow winds to
pick up somewhat, particularly over western Utah, which will
increase fire danger over the area. A Fire Weather Watch is in
effect for Wednesday afternoon and evening. See the Fire Weather
section of the AFD for more details.

The weakened low is on track to eventually cross northern Utah
late Wednesday into early Thursday. Given the lack of moisture and
dynamics, little in the way of associated shower activity is
anticipated. The main impact from the system will on temperatures
Thursday, primarily for northern portions of the area.

.LONG TERM (After 12Z/6AM Thursday)...A dry and increasingly hot
pattern is expected in the long term period. An active jet stream
across interior Canada with a ridge centered over southern
California will keep a dry westerly/northwesterly flow in place
during the long term period. This will keep skies mostly clear with
light diurnally driven winds at the surface through early next week.
Temperatures will gradually warm as the week progresses as
temperatures aloft gradually increase. Across far southern Utah,
temperatures will stay very hot, given the closer proximity to the
ridge. Temperatures each day across lower Washington county will be
between 105-108F. By early next week temperatures will return to the
upper 90s to low 100s for central and northern Utah.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. Dry conditions with clear skies will continue as
winds will be light out of the south with a transition to light
northerlies in the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the entire airspace through the period. Dry conditions with
mostly clear skies will continue as winds will be relatively light
and diurnally driven.

&&

.FIRE WEATHER...Building high pressure over the Desert Southwest
will allow the ongoing warming trend to continue today, with high
temperatures averaging 10F above normal for this time of year as
conditions remain dry. Similarly hot conditions are anticipated
for Wednesday, with winds picking up as a low off the California
coast moves inland. The combination of increasing winds and low
relative humidity is expected to produce areas of critical fire
weather conditions during the afternoon and evening across
portions of western and southern Utah. The trough is then expected
to cross northern Utah late Wednesday into Thursday in a weakened
state, bringing little in the way of moisture but decreasing winds
and bringing temperatures back to near normal for this time of
year by Thursday. High pressure is expected to rebuild thereafter,
bringing another warming trend by the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for UTZ492-493-495>498.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Red Flag Warnings in Utah, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.